What Blood Pressure Medications Cause Lichen Planus?

Lichen Planus occurs as a result of various factors in the human body that trigger the immune system. These factors can range from other diseases, drug medications to environmental agents. In this case, we are going to concentrate on Lichen Planus instigated by drug medication referred to as drug-induced lichen planus or lichenoid drug eruptions. In particular, we’ll dwell on blood pressure medications that might activate lichen planus. Drug-induced LP can affect various parts of the body including the mouth, skin, arms, and legs too. In general, lichen planus affects about 1% of the adult population – 45-year-olds and above. Nonetheless, even children can be affected.

What Blood Pressure Medications Cause Lichen Planus?

What Blood Pressure Medications Cause Lichen Planus?

It is important to note that not all drugs used for blood pressure will cause lichen planus. The main ones that have been linked to this autoimmune condition include; antihypertensive drugs, beta blockers, and angiotensin-converting enzymes (ACE) inhibitors. The administration of these drugs causes this condition as a side effect and more than often it clears away when the patient stops taking the drugs. Having a risk factor of developing lichen planus does not necessarily mean you’ll get it. Also, lack of the risk factor doesn’t imply you will not contract either. Since blood pressure medication is administered orally, they often cause oral lichenoid eruptions.

Lichen Planus and Antihypertensive Drugs

Antihypertensive drugs are used in treating hypertension with the aim of preventing high blood pressure complications. They are often used in combating strokes and heart attacks. Antihypertensive drugs have highly been associated with oral lichenoid eruptions. Oral Lichen Planus occurs in the mouth and appears as white lace-like patterns on the tongue or gums. With time, they may ulcerate and cause erosion where they look like red lesions with white borders. ACE inhibitors and Beta Blockers are a part of the antihypertensive drug classes. However, not all classes of drugs under antihypertensives cause drug-induced lichen planus.

Lichen Planus and ACE Inhibitors

Angiotensin-converting enzymes (ACE) inhibitors are used in the treatment of various illnesses including migraines and high blood pressure. They are effective in that they relax blood vessels by preventing an enzyme in the body from releasing angiotensin II. Angiotensin is an element that constricts blood vessels and releases hormones, which can raise your blood pressure. ACE inhibitors have been linked to mucosal lichen planus, which affects the mouth and genitals, especially in women. Studies have been done to establish the link and the results show an inverse relationship between ACE inhibitors and mucosal lichen planus. However, further studies will be relevant in confirming or denying this relation.

Lichen Planus and Beta Blockers

Beta Blockers also known as beta-adrenergic blocking agents or β–Blockers are used in the treatment of various heart problems. They are used for high blood pressure, chronic heart failure, irregular heart rhythm, ischemic heart diseases and atrial fibrillation. Beta Blockers function by blocking the effects of epinephrine hormone, i.e. adrenaline. They also help in opening up blood vessels to enhance blood flow. Lichen planus drug eruptions have been connected to the use of beta blockers that prevail in the mouth and various parts on the skin. So, this is an evident sign that lichen planus is a side effect of use of beta blockers. On the skin, drug-induced lichen planus manifest as small red/purple bumps with white flakes and streaks. They can erupt into blisters but are often painless.

Conclusion

As much as lichen planus can be caused by intake of different blood pressure medications, you should only stop taking them after checking with your physician. Drug prescriptions are made with an intention to treat a certain illness and missing the dosage can prove to be more fatal. Rashes due to lichenoid drug eruptions should clear up when you stop taking the drugs. This acts as a confirmation or rather diagnosis for the presence of lichen planus and your allergic reaction to the drug. In cases where the medication cannot be ceased, other alternatives are considered to relieve the symptoms.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.